Immune-mediated thrombocytopenia resulting from sensitivity to oxaliplatin

Academic Article

Abstract

  • Thrombocytopenia developing in the course of chemotherapy for malignant disease is usually attributed to drug-induced marrow suppression and/or marrow replacement by tumor. We describe two patients who developed severe thrombocytopenia and hemorrhagic symptoms while being treated with oxaliplatin, 5-fluorouracil, and leukovorin for metastatic colon cancer in whom platelet destruction appears to have been caused by oxaliplatin-dependent antibodies specific for the platelet glycoprotein IIb/IIIa complex (αIIb/ β3 integrin). Drug-induced immune thrombocytopenia (DITP) should be considered in patients who experience a sudden, isolated drop in platelet levels while being treated with chemotherapeutic agents, especially when adequate numbers of megakaryocytes are present In the bone marrow. © 2006 Wiley-Liss, Inc.
  • Authors

    Published In

    Digital Object Identifier (doi)

    Author List

  • Curtis BR; Kaliszewski J; Marques MB; Saif MW; Nabelle L; Blank J; McFarland JG; Aster RH
  • Start Page

  • 193
  • End Page

  • 198
  • Volume

  • 81
  • Issue

  • 3